Nebraska, 2023Hail and Damaging Wind in Nebraska, August 25, 2023
August 25, 2023 · NWS GLD · 2 events in 1 county or zone
A thunderstorm moved east through Hitchcock County. Wind gusts up to 60 MPH and hail up to dime size was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm moved east through Hitchcock County. Wind gusts up to 60 MPH and hail up to dime size was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 25, 1:20 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 25, 1:20 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
120 PM MDT Fri Aug 25 2023
.SHORT TERM...(Today through Saturday)
Issued at 418 AM MDT Fri Aug 25 2023
At the start of the short term period, the latest upper air RAP
analysis shows the CWA underneath a southwesterly flow aloft with an
upper air high near the OK/TX border and an upper air shortwave
trough associated with whatever is left of post-tropical cyclone
Hilary off to the west. Current surface observations and satellite
imagery report dry conditions across the CWA with mostly clear skies
outside of some scattered high clouds over portions of Yuma county.
Going through the day, the shortwave trough makes it over the CWA
during the afternoon and reside within the region going through the
night. At the surface, models continue to show a surface low moving
past the CWA to the west/southwest through the day as a cold front
(associated with an eastern NE surface low) begins to move into the
region from the north/northwest during the late afternoon hours.
With this setup, ample amounts of moisture is seen funneling into
the area with the front slowly moving across the CWA providing lift
needed for shower and thunderstorm development. The start time for
precipitation seen within the latest model runs looks to be around
20Z-21Z with PoPs increasing going into the evening and lasting
through the night. Upon looking at severe weather potential, SBCAPE
values look to be over 1000 J/kg for most of the area in the evening
with a swath of around or over 2500 J/kg along the cold front as it
passes through. 0-6 km bulk shear values look to be around or over
40 kts as well with the cold frontal passage. DCAPE values over 1000
J/kg are also seen with within the region. These convective
parameters along with some others do support the current SPC
marginal risk for a good portion of the region with potential storm
hazards including strong wind gusts up to around 60 mph and large
hail up to quarters in size. But the main threat with showers and
thunderstorms today and into tonight looks to be the potential for
heavy rainfall that may lead to flash flooding within the region.
Model PWAT values look to be around or over 1.5 inches within the
region with some portions possibly being close to 2 inches which is
above the 75th percentile for the region. Model forecast sounding
show a long "skinny" CAPE profile, mean vertical RH over 70 percent,
warm cloud layers over 10 kft, cloud layer winds under 10 kts, and
Corfidi vectors under 15 kts which all make a favorable environment
for flash flooding. A Flood Watch for flash flooding has been issued
for the northwestern quadrant as they are seeing higher QPF values
at this time. An expansion may be possible, but these look to be the
most favorable areas at the time for flooding today into tomorrow
morning. Will continue to monitor conditions and provide forecast
updates as needed. Today's temperature forecast calls for daytime
highs in the lower 80s to upper 90s and overnight lows in the upper
50s to middle 60s with a cooler airmass moving into the region.
For Saturday, models show the upper air shortwave trough still over
the CWA in the morning as the upper air high moves over AZ/NM. By
the late night hours, models have the shortwave disturbance finally
leaving the region aMedium range models supporting an amplifying pattern across the
region, with large H5 ridge over the Rockies. While amplitude
differs, pattern similar enough to be confident in a period of
warming temperatures, noticablly warmer than the current pattern. Am
a little hesistant to crank temperatures up to the warm end of the
distribution as not only CWA on fringe of ridge axis where we will
be vunerable to transient frontal passages, but also due to fairly
humid airmass in place concerned that convective temperatures will
be somewhat lower than normal with resulting cloud cover.
Despite amplifying ridge, lots of variability with respect to
position of ridge axis. Model consensus keeps CWA on the periphery
of the ridge, which will maintain the chances for afternoon and
evening thunderstorms across mainly northern and eastern portions of
the area. Despite the continued chances of precipitation, do
anticpate coverage to be overall lower than past few weeks.
!--not sent--!
!--not sent--!s the CWA takes a more west-northwesterly flow with
the aforementioned high moving over AZ. At the surface, chances
for rainfall continue through most of the day while being the
highest in the morning and decreasing through the day as the
surface low moves into northern OK by the evening. Severe weather
does not look to be a concern with models showing both low CAPE
value and low bulk shear values through the day. However, PWAT
values continue to be at or around 1.5 inches in the morning and
afternoon while starting to decrease in the evening continuing the
excessive rainfall possibility into another day. Currently, the
Flood Watch goes through 18Z, but conditions will be monitored in
case it needs to be extended. Storm total QPF values for Friday
and Saturday look to range from around a half inch to around the
two inch mark though locally higher amounts may be possible. Also
worth mentioning: with the cloud cover during the day and the
cooler airmass in the region, the daytime heating will be limited.
The latest NAM run look to show daytime highs down to the upper
50s in the northwestern quadrant of the CWA, but not quite buying
it yet as it might be too cool. The current temperature forecast
for Saturday shows daytime highs in the upper 60s to upper 70s
range with overnight lows in the middle to upper 50s.
.LONG TERM...(Monday through Friday)
Issued at 119 PM MDT Fri Aug 25 2023
In the extended periods, upper level ridge will once again begin to
build over the region especially towards the end of the work week.
One last shortwave trough will bring some chances for showers and
thunderstorms Monday, before ridge begins to amplify. The main
concern for the coming week will be how quickly afternoon
temperatures return to the 90s and just how dry airmass settling
over the area will be. While current data tends to support afternoon
humidites remaining above critical fire weather thresholds, will
need to keep an eye as to how overall airmass evolves through the
week. Otherwise except for Monday, expect dry conditions to prevail
through the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1114 AM MDT Fri Aug 25 2023
TAFs are generally expected to be VFR during the period for both
terminals with potential for MVFR conditions during a heavy
shower or thunderstorm. A cold front is moving over the area
causing a shift in winds to the north with gusts to ~25 kts
possible over both KMCK and KGLD through ~3Z tonight. Storm and
shower chances over KGLD and KMCK are expected to increase during
the late afternoon with potential for storms moving within the
vicinity of the terminals ~23Z. Storm chances look to decrease
around 03Z; however, rain showers could continue through the
remainder of the period.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through Saturday morning for KSZ001-013.
CO...Flood Watch through Saturday morning for COZ090-091.
NE...Flood Watch through Saturday morning for NEZ079.
&&
SHORT TERM...076
LONG TERM...JRM
AVIATION...KMK
Hazardous weather outlook, Aug 25, 11:35 AM CST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1135 AM MDT Fri Aug 25 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261745-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1135 AM MDT Fri Aug 25 2023 /1235 PM CDT Fri Aug 25 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Showers and thunderstorms are expected across the region beginning
this afternoon and continuing through the night. Much of the area is
under a Marginal risk of severe weather this afternoon into the
evening with large hail up to one inch and damaging wind gusts up
to 60 mph the primary hazards.
Localized flash flooding or flooding of poor drainage and low lying
areas is also possible with showers and thunderstorms this afternoon
and going through the night as the entire region sees a Marginal to
Slight Risk for excessive rainfall today. A Flood Watch is in effect
beginning this afternoon for counties that are along and west of
Kansas Highway 27 as well as along and north of Interstate 70.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
A Flood Watch continues through Saturday morning for northwestern
portions of the Tri-State Area with chances for showers and
thunderstorms expected to continue for the entire Tri-State Area
throughout the day.
Daytime high temperatures on Saturday are expected to be
dramatically cooler ranging between the upper 60s to upper 70s.
Shower and thunderstorm chances are seen within the region on Sunday
and Monday. Please watch for future forecast updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please send any severe weather
reports you have to NWS Goodland.
In the hours before
Special weather statement, Aug 25, 1:54 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
154 PM MDT Fri Aug 25 2023
NEZ079-080-252030-
Hitchcock NE-Dundy NE-
154 PM MDT Fri Aug 25 2023
...A strong thunderstorm will impact portions of northwestern
Hitchcock and northeastern Dundy Counties through 230 PM MDT/330 PM
CDT/...
At 154 PM MDT/254 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northwest of Stratton, or 15 miles west of
Trenton, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Hitchcock and northeastern Dundy Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 4014 10121 4021 10143 4035 10139 4035 10095
TIME...MOT...LOC 1954Z 202DEG 8KT 4025 10129
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TriggThunderstorm Wind, Hitchcock
- When
- August 25, 2:22 PM CST
- Where
- Hitchcock County, 0.53 mi W of Palisade
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.350, -101.110
Wind gust of 55 to 60 MPH and pea size hail occurred.
Hail, Hitchcock
- When
- August 25, 2:22 PM CST
- Where
- Hitchcock County, 3.19 mi WNW of Stratton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.174, -101.281
Dime size hail was covering the ground on County Road 350 between roads 722 and 720.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 25 to 30, 202335 deaths · 28 events
- Excessive Heat and Heat in Arizona, August 25 to 30, 202311 deaths · 8 events
- Hail and Damaging Winds in Kentucky, August 25, 20231 death · $15,000 · 50 kt wind · 16 events
- Flash Flood in Utah, August 25, 20231 death · 1 event
- Hail and Damaging Winds in Nebraska, August 25, 2023$5.1 million · 1 in hail · 4 events
- Damaging Winds and Lightning Strike in Kentucky, August 25, 20232 injured · 72 kt wind · 21 events
- Damaging Winds in Georgia, August 25, 2023$50,000 · 65 kt wind · 2 events
- Flooding and Damaging Winds in Indiana, August 25 to 26, 2023$27,000 · 55 kt wind · 7 events
- Flash Flooding and Damaging Winds in West Virginia, August 25 to 26, 2023$17,000 · 50 kt wind · 16 events
- Damaging Winds in Illinois, August 25 to 26, 202361 kt wind · 20 events
- Heat in Tennessee, August 25, 202312 events
- Excessive Heat in Kentucky, August 25, 202311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133284, 1133285.